Victoria T.

May 23, 2013 by

Victoria T.

I initially went on the pill (Tri-Cyclen) because I was terrified of getting pregnant at a young age. For some reason I didn't trust the protection of condoms and wanted something more effective (in my mind). I was 14 when I started taking it, then I went off for a year (I believe due to cost) and began taking it again a year later. I stayed on the pill for 8 years (2005-2013).

The only obvious side effects I had were nausea right my daily dose. This eventually went away after about 2 years. I was sexually active from the age of 15 and never had a scare – I was very vehement about taking my pill at the same time daily. It was nice not to worry and I loved being able to have sex without condoms. This is awesome when you're in a steady relationship.

My boyfriend and I went on a break – this is when I noticed a not so nice social consequence of taking hormonal birth control. When I began dating and having casual sex, I noticed that guys were pushy to not use condoms because they knew they couldn't get me pregnant. Eventually I started another committed relationship so that wasn't an issue anymore. At this point I was being exposed to more risks associated with the pill by my friends and articles. I ignored all this because to me, being on artificial hormones was healthier then getting an abortion (if I could have even done that, something I'm undecided about).

Anyways, I'd like to share a side effect that I lived with for 5 years out of the 8 that I was on hormonal birth control: migraines. I'd get these painful headaches at least twice a week. They ranged from mild temple pain to crippling migraines triggered by things like sleeping in, an empty stomach, drinking a glass of wine, computer use, and change of weather (air pressure). I never thought they were caused by the pill because my mother and sister got them too (though not as often as me) and they weren't on hormonal birth control.

My body eventually got used to the tylenol, aspirin, advil, natural remedies (5 HTP) so I'd have to take a lot for them to work (not good). I often couldn't ease the pain at all which left my entire day crippled. The only thing that worked well were heavy duty perception meds (again not good) which I stole from my boyfriend after he broke his arm. Those ran out pretty quick.

In 2012 (7 years into taking the pill) the migraines began to take a toll on my well-being. I tried exercising my back and neck which helped slightly. I also began receiving weekly medical massages, chiropractic, and osteopathic treatments to improve my blood flow. This helped after a while, but it was very expensive and I would still get migraines about 5 times a month.

At this point in my life I was in a happy and committed relationship with someone I felt could start a family with. I wasn't ready for a baby but I wouldn't be upset if I got pregnant either. At the same time, my friend lent me a book about fertility and the FAM method. This is a fertility awareness birth control method that's all natural. I began reading up more on the pill and its potential side effects. I stumbled on a statistic that claimed that women who get migraines and are on hormonal birth control have a greater risk of heart attack or stroke.

These three factors pushed me to get off the pill in Feb 2013. I didn't think this would happen, but since then, I've only had a single, very mild headache (caused by air pressure change, same thing that triggers my mom and sister). Even my hangovers don't feel as bad. I used to get horrible headaches after a night of drinking, and now I wake up worn out and hung over, but the headache is absent.

I'm not sure how, but it looks like the pill was exasperating my predisposition to migraines. So if you get horrible weekly headaches and are on the pill, it could be causing them!

Leave a Reply

Your email address will not be published. Required fields are marked *

5 + 5 =

Social Media Icons Powered by Acurax Web Design Company